Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 25, NWS Wichita, KS

August 7, 20095 counties in Kansas

NWS Wichita, KS issued this wind advisory at Aug 7, 2009, 11:50 AM CDT for 5 counties in Kansas. It took effect at Aug 7, 2009, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2009, 11:50 AM CDT (16:50 UTC)
In effect from
Aug 7, 2009, 1:00 PM CDT
Expired
Aug 7, 2009, 7:24 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 071650
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1150 AM CDT FRI AUG 7 2009

...GUSTY SOUTH WINDS ARE EXPECTED THIS AFTERNOON...


KSZ032-033-047-048-050-080100-
/O.NEW.KICT.WI.Y.0025.090807T1800Z-090808T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
1150 AM CDT FRI AUG 7 2009

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

STRONG SOUTH WINDS WILL CONTINUE TO INCREASE TO SPEEDS OF 30 TO 35
MPH ACROSS THE AREA THIS AFTERNOON. THESE WIND SPEEDS WILL
GRADUALLY SLACKEN TOWARDS SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
COX
1 follow-up statement
000 
WWUS73 KICT 080024
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT FRI AUG 7 2009

KSZ032-033-047-048-050-080130-
/O.CAN.KICT.WI.Y.0025.000000T0000Z-090808T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
724 PM CDT FRI AUG 7 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DECREASED BELOW ADVISORY LEVELS ACROSS CENTRAL KANSAS...THEREFORE
THE ADVISORY HAS BEEN CANCELLED.

$$

JAKUB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Aug 7, 11:39 AM CDT, 11 minutes earlier.

Area forecast discussion, Aug 7, 11:39 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1139 AM CDT FRI AUG 7 2009

.UPDATE...
WE ARE GOING TO SEND OUT AN UPDATE TO ISSUE A WIND ADVISORY FOR
SEVERAL COUNTIES IN CENTRAL KANSAS.

LATEST SURFACE OBSERVATIONS WERE SHOWING WIND SPEEDS BETWEEN 20
AND 25KTS AT RSL AND GBD. THESE WIND SPEEDS SHOULD CONTINUE TO
INCREASE DURING THE AFTERNOON...DUE TO DEEPER MIXING AND GOOD
MOMENTUM TRANSFER BETWEEN 30 AND 35KTS. OTHERWISE...WE DID
INCREASE DEWPOINTS THIS AFTERNOON INTO THE UPPER 60S TO LOWER 70S
IN SOUTH CENTRAL AND SOUTHEAST KANSAS TO AROUND 60 IN CENTRAL
KANSAS. FOR NOW WE ARE PLANNING ON ISSUING THE ADVISORY FROM 18Z
TIL 01Z FOR RUSSELL...BARTON...LINCOLN...ELLSWORTH...AND RICE
COUNTIES.

COX

&&

.PREV DISCUSSION... /ISSUED 651 AM CDT FRI AUG 7 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VERY LITTLE IN THE WAY OF AVIATION CONCERNS THROUGH THE NEXT 24
HOURS AND LIKELY LONGER.

LOW PRESSURE WILL STRENGTHEN OVER THE LEE OF THE ROCKIES AHEAD OF AN
APPROACHING UPPER WAVE. THIS WILL ALLOW SOUTH/SOUTHWEST WINDS TO BE
GUSTY ACROSS THE ENTIRE AREA. THE STRONGEST GUSTS WILL BE OVER
CENTRAL AND SOUTH CENTRAL KS WHERE GUSTS BETWEEN 30-35 MPH WILL BE
COMMON. AS USUAL WINDS WILL BACK AROUND SUNSET AND DECREASE
SLIGHTLY.

PREV DISCUSSION... /ISSUED 316 AM CDT FRI AUG 7 2009/

DISCUSSION...
FORECAST CHALLENGE...RETURN OF THE HEAT AND HOW MUCH HUMIDITY
OVER THE WEEKEND AND RESULTANT HEAT INDICES.

MORE TYPICAL AUGUST HEAT WILL OVERSPREAD KANSAS THE NEXT COUPLE
OF DAYS...AS THE UPPER RIDGE ACROSS THE PLAINS SLIDES EAST TO THE
MISSISSIPPI VALLEY. FOR THIS MORNING...DESPITE THE RUC SHOWING
ELEVATED LOW LEVEL MOISTURE TRANSPORT AND ISENTROPIC LIFT INTO
THE MID LEVELS ACROSS FAR EASTERN KANSAS...CHANCES FOR CONVECTION
LOOK RATHER MINIMAL AS WARMER AIR ALOFT SHOULD TEND TO CAP ANY
POTENTIAL ACROSS THE FORECAST AREA. OTHERWISE...LEE SIDE PRESSURE
FALLS/TROUGHING ACROSS THE HIGH PLAINS WILL TIGHTEN THE GRADIENT
WITH STRONG HEATING/DEEPER MIXING RESULTING IN HOT AND WINDY
CONDITIONS ACROSS CENTRAL KANSAS THIS AFTERNOON. THIS SHOULD ALSO
RESULT IN LOWERING SURFACE DEW POINTS WEST OF THE TURNPIKE WHICH
WILL OFFSET THE HOTTER NEAR CENTURY-TYPE READINGS. THE MEAN
LOW LEVEL FLOW VEERS SLIGHTLY ON SATURDAY TO MORE SOUTHWESTERLY
WITH SLIGHTLY WARMER LOW LEVEL THICKNESS VALUES...AND WILL USE
MODIFIED PERSISTENCE IN GOING A DEGREE OR TWO WARMER FOR ALL
LOCATIONS. DEEP AFTERNOON MIXING SHOULD ALSO PROMOTE LOWERING OF
SURFACE DEWPOINTS A BIT MORE ACROSS THE AREA.

CONFIDENCE IS RATHER HIGH ON ATTAINING HEAT INDICES GENERALLY IN
THE 102-104 RANGE ACROSS MOST OF THE AREA THE NEXT COUPLE OF
DAYS...WHICH IS JUST BELOW ADVISORY CRITERIA. THAT SAID...THE
DAY SHIFT WILL HAVE TO ASSESS TRENDS FOR THE POSSIBILITY OF
SOMEWHAT HIGHER READINGS...THOUGH FORECAST CONFIDENCE IS NOT
HIGH ENOUGH NOW TO GO WITH A HEADLINE. WINDS COULD ALSO FLIRT
WITH ADVISORY CRITERIA THIS AFTERNOON ACROSS PARTS OF CENTRAL
KANSAS...THOUGH AGAIN CONFIDENCE IS MODEST AT BEST ON THIS
OCCURRENCE.

BY LATE IN THE WEEKEND...AT LEAST A PORTION OF THE UPPER
TROF ACROSS THE WEST WILL EJECT NORTHEAST ACROSS THE NORTHERN
PLAINS. THIS COULD PUSH A SURFACE FRONT/TROF INTO PARTS OF
CENTRAL KANSAS...WITH AT LEAST SLIGHT CHANCES FOR SHOWERS AND
THUNDERSTORMS INTO EARLY NEXT WEEK. WILL MAKE LITTLE CHANGE TO
THE OUTER PERIODS OF THE FORECAST FOR NOW...WITH MAXS SLIDING
LOWER AND A BIT CLOSER TO CLIMO SUNDAY THROUGH TUESDAY.

DARMOFAL

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING EASTWARD ACROSS
NEBRASKA IS EXPECTED TO REMAIN NORTH OF THE REGION DURING THE
OVERNIGHT HOURS...THUS VFR CONDITIONS WILL PREVAIL FOR ALL TAF
SITES DURING THE NEXT 24HRS WITH ONLY SOME HIGH LEVEL CLOUDS
FLOATING OVERHEAD. SOUTHERLY WINDS WILL BE ON THE INCREASE DURING
THE DAYTIME HOURS WITH MOSTLY CLEAR SKIES.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    98  75 100  75 /   0   0   0   0
HUTCHINSON      99  75 101  74 /   0   0   0   0
NEWTON          98  74 100  74 /   0   0   0   0
ELDORADO        97  75  99  75 /  10   0   0   0
WINFIELD-KWLD   98  75 100  75 /   0   0   0   0
RUSSELL        102  75 103  74 /  10  10   0  10
GREAT BEND     100  74 102  73 /  10  10   0  10
SALINA         100  77 102  76 /   0  10   0  10
MCPHERSON       99  75 101  74 /   0   0   0   0
COFFEYVILLE     97  76  99  76 /  10   0   0   0
CHANUTE         96  75  98  75 /  10   0   0   0
IOLA            96  75  98  75 /  10   0   0   0
PARSONS-KPPF    96  76  98  76 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 7, 3:46 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CDT FRI AUG 7 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 AM CDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL CLIMB INTO THE 100 TO 104 RANGE THIS AFTERNOON
ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COMBINATION OF THE HEAT AND HUMIDITY WILL RESULT IN HEAT
INDICES IN THE 100 TO 104 RANGE ON SATURDAY AFTERNOON ACROSS
THE ENTIRE AREA...AND AROUND 100 DEGREES ON SUNDAY AFTERNOON.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS CENTRAL
KANSAS ON SUNDAY NIGHT...AND ACROSS MOST OF THE AREA ON MONDAY
AND TUESDAY. STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.